Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 12, 1996, 4:56 PM EDT for Kent County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1996, 4:56 PM EDT (20:56 UTC)
- Expired
- Jun 12, 1996, 7:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 122056 FFWGRR MIC081-122300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 456 PM EDT WED JUN 12 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 700 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST LOWER MICHIGAN ...SOUTHEASTERN KENT COUNTY AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD ESTIMATED RAINFALL AMOUNTS OF 2 TO 3 INCHES BETWEEN 330 AND 445 PM EDT ACROSS ADA AND CASCADE TOWNSHIPS SOUTHEAST OF THE CITY OF GRAND RAPIDS. AT THE KENT COUNTY AIRPORT...1.50 INCHES OF RAIN HAS FALLEN SINCE 330 PM EDT. RADAR INDICATED A LINE OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS EASTERN KENT COUNTY FROM NEAR ROCKFORD SOUTH THROUGH CALEDONIA. ADDITIONAL RAINFALL AMOUNTS OF OVER 1 INCH ARE POSSIBLE BETWEEN 500 AND 600 PM AS THESE THUNDERSTORMS MOVE ACROSS SOUTHEAST KENT COUNTY. IN ADDITION...SHOWERS AND THUNDERSTORMS MOVING SOUTH OUT OF NEWAYGO COUNTY MAY MOVE ACROSS SOUTHEAST KENT COUNTY AFTER 600 PM. SOME STREET FLOODING HAS ALREADY BEEN REPORTED IN ADA TOWNSHIP...AND MORE RAINFALL COULD RESULT IN ADDITIONAL AREAS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND YOU SHOULD MOVE TO HIGHER GROUND. BORIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:25 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 12, 2:25 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 225 PM EDT WED JUN 12 1996 UPPER LEVEL CUT OFF LO CONTINUES TO BE FORECAST PROBLEM. DIURNAL SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN THIS AFTERNOON UNDER UPPER LEVEL SYSTEM. STEEP LAPSE RATES AND LOW LEVEL HEATING TO KEEP THUNDERSTORMS MOST OF THE EARLY EVENING. STORMS TO DISSIPATE AFTER SUNSET. WITH UPPER LEVEL LO SLOWLY DRIFTING EWD, SOME CLEARING/PT CLDY COULD OCCUR TONIGHT. WITH ABUNDANT LOW LEVEL MOSITURE...IFR FOG/STRATUS COULD BE A PROBLEM. THIS WILL ONLY OCCUR IF GRADIENT WIND DOES NOT HOLD UP. CURRENT WINDS OVER MN IN ADVANCE OF SFC FNT ARE FAIRLY LIGHT. MODELS INDICATE UPPER LEVEL RIDGE BUILDING OVR FCST AREA ON THU. SFC FRONT TO DROP S FROM MN. THIS FRONT IS FAIRLY ACTIVE ATM. THERMODYNAMIC INDICES INDICATE AIR MASS WILL STILL BE UNSTABLE ON THU. ABUNDANT LOW LEVEL MOSITURE WILL BE AVAILABLE FROM NEVER ENDING PCPN OVER THE AREA. LOW LEVEL CONVERGENCE ASSzOCIATED WITH THE SFC FNT SHOULD BE ENOUGH FORCING TO KICK OFF SHOWERS AND THUNDERSTORMS. HIGH CHANCE POPS SHOULD BE GOOD FOR THU. END/GARNET
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:43 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 47 min |
| Jun 12, 7:46 PM EDT | Flash Flood Warning | GRR | Isabella | 119 min |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.